Stochastic Flows and Their Densities on Manifolds

  • Hiroshi Kunita
Part of the Probability Theory and Stochastic Modelling book series (PTSM, volume 92)


In this chapter, we will study stochastic flows and jump-diffusions on manifolds determined by SDEs. If the manifold is not compact, SDEs may not be complete; solutions may explode in finite time. Then solutions could not generate stochastic flow of diffeomorphisms; instead they should define a stochastic flow of local diffeomorphisms. These facts will be discussed in Sect. 7.1. In Sect. 7.2, it will be shown that the stochastic flow defines a jump-diffusion on the manifold. Then, the dual process with respect to a volume element will be discussed. Further, in Sect. 7.3, the Lévy process on a Lie group and its dual with respect to the Haar measure will be discussed.

In Sect. 7.4, we consider an elliptic diffusion process on a connected manifold. We show the existence of the smooth density with respect to a volume element, by piecing together smooth densities on local charts which were obtained in Sect.  6.10. The result of the section can be applied to diffusion processes on Euclidean space with unbounded coefficients, where the explosion may occur. For a pseudo-elliptic jump-diffusion on a connected manifold, we need additional arguments, since sample paths may jump from a local chart to other local charts. It will be discussed in Sect. 7.5.

Finally, in Appendix, we collect some basic facts on manifolds and Lie groups that are used in this chapter.


  1. 2.
    Applebaum, D.: Probability on Compact Lie Groups. Springer, Cham (2014)CrossRefGoogle Scholar
  2. 29.
    Fujiwara, T.: Stochastic differential equations of jump type on manifolds and Lévy flows. J. Math. Kyoto Univ. 31–1, 99–119 (1991)CrossRefGoogle Scholar
  3. 39.
    Hunt, G.A.: Semigroups of measures on Lie groups. Trans. Am. Math. Soc. 81, 264–293 (1956)CrossRefGoogle Scholar
  4. 41.
    Ikeda, N., Watanabe, S.: Stochastic Differential Equations and Diffusion Processes, 2nd edn. North Holland, Amsterdam (1989)zbMATHGoogle Scholar
  5. 49.
    Itô, K.: Brownian motions in a Lie group. Proc. Jpn. Acad. 26, 4–10 (1950)MathSciNetCrossRefGoogle Scholar
  6. 60.
    Kunita, H.: Stochastic differential equations based on Lévy processes and stochastic flows of diffeomorphisms. In: Rao, M.M. (ed.) Real and Stochastic Analysis. Birkhäuser, Boston (2004)zbMATHGoogle Scholar
  7. 76.
    Li, X.-M.: Strong p-completeness of stochastic differential equations and the existence of smooth flows on noncompact manifolds. PTRF 100, 485–511 (1994)MathSciNetzbMATHGoogle Scholar
  8. 95.
    Picard, J., Savona, C.: Smoothness of the law of manifold-valued Markov process with jumps. Bernoulli 19(5A), 1880–1919 (2013)MathSciNetCrossRefGoogle Scholar
  9. 112.
    Taniguchi, S.: Malliavin’s stochastic calculus of variations for manifold-valued Wiener functionals and its applications. Z.W. 65, 269–290 (1983)Google Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  • Hiroshi Kunita
    • 1
  1. 1.Kyushu University (emeritus)FukuokaJapan

Personalised recommendations